CSN Login
Members Online: 10

OUCHY!!!

selena123
Posts: 10
Joined: Jun 2012

Hi there,
I am on week 4 of tx - 2nd round of chemo; 20 rad down, 10 to go. Good days and bad days. Today is bad!! Have taken 3 oatmeal baths, put on aloe for burn, benadryl cream for itch, taken half a oxy 5 every 3 or 4 hours - just took a whole 5 a while ago. Nurse said it will get worse before it gets better. Any suggestions for the home stretch? Should I ask about a different pain med? Thanks!

mxperry220
Posts: 369
Joined: Mar 2011

I found Advil worked better than any narcotic pain killer for me. Also,I found Aquaphor was the best ointment for me. I had tried several others. I did not have blisters just like a severe sunburn on my butt. Itis greasy bur was very effective. You can get it over the counter at CVS, Walgreens, Target, grocery stores.

BeaRose's picture
BeaRose
Posts: 45
Joined: Jul 2011

I was at about this point when I ended up in the hospital for wbc of 100, excessive diarrhea, and I had stopped producing blood. While I was recovering my GP prescribed silvadene (sp) cream. It made a huge difference. Remember to remove ALL creams before treatments as they will cause the burn to be worse. BTW I am almost 2 years out.

sissy310
Posts: 300
Joined: May 2010

Hi Selena - ouchy is so sadly true. Hang in there. The oatmeal and sitz baths help immensely and I agree, do not leave any creams on you when you have radiation. I took my shower in the morning to make sure all creams were gone and then applied a butt load (pun intended) when I got home. I found some of the irritation was relieved with cold compresses to the area (usually a washcloth that was soaked in cold water). And as I was told when I said I didn't want to take pain meds or not that many "keep ahead of the pain" and I'm glad I listened! Just keep in mind that this will be over soon and once over you will be surprised at how fast you heal. Hang in there and come in here for support, there are some wonderful people on this forum...I know, because they got me through this and as of Aug 18 will be two years NED (although I count Dec 18 as my anniversary when my biopsy came back no evidence of disease) :-) Hugs, Marilyne

torrance
Posts: 118
Joined: Jan 2012

Hang on and like stated, stay ahead of the pain. My docs strongly recommended extended release morphine to be taken around the clock, so that it stayed in my system, so it wasn't chasing pain. However, honestly....I really don't know if it helped. When using the bathroom there was no way for me to believe I had anything for pain in my system. Maybe the pain the pain was there to a lessor extent during bathroom uses and I wasn't aware. I'm not so sure there would have been anything that could have helped short of knocking me out completely, not an option! Be careful to not just stop taking your pain meds. No one advised me of this and I ended up back in the hospital with severe withdrawl problems. No fun. I took an oral med for the itching, I can't even imagine trying to apply several creams. I used the silvedene as it is a preventative for infection, it offered no relief for me. I did sit on ice packs as needed.

Pretty much anything goes that offers you relief, sit in the tub every hour, alternate ice packs etc. Find what helps you the most.

Prayers,
Joanne

selena123
Posts: 10
Joined: Jun 2012

Thank you ladies. My doctor wants to put me on a Fentynyl 25mcg/hr pain patch. I'm scared of getting addicted, like you Joanne. Plus, I need to be in fairly decent shape for my daughter's wedding on Sept. 15. Aack!! Did I say that already? Chemo brain - the pump goes tomorrow so that's a good thing. I really appreciate your insights.

Dog Girl
Posts: 100
Joined: Sep 2010

THe oxy was like Pez candy for me as I had what the drs told me was the equivalent of second degree burns internally and externally. I ended up with fresh all new pink skin down there! I had to take the extended release morphine pills and then for about 9 days in addition I had to have the immediate release morphine pills every 4 hours around the clock. However, that kept me out of the hospital. Try the patch, but if it doesn't work, tell the doctor. They are going to work their way up based upon what relief you get, they are not (and should not) throw out the biggest guns first.

I did have withdrawal problems, but it wasn't from a high. I went off of the extended release cold turkey and I didn't sleep more than 2-3 hours/night. I tossed and turned and was basically like a fish out of water. The dr. told me my body had gotten use to it and craved it, but it was more important for me to get my rest to heal. Note that I never had a "high" from it. The dr. said if you have pain, you won't get a high from a pain med. We eventually weaned me off by taking only one er (extended release) pill at night, and then er for two nights and an Ambian for the third night; then er and Ambian every other night, etc... until I was off of all meds. I returned to work while still taking the er morphine at night and it wasn't an issue at all. (Important; remember that pain meds can cause constipation, so take stool softeners, etc... Even with all the pain meds, bms were still horrible, but I wasn't eating much then, so I usually only had to go once a day. Somethings you just have to grit your teeth and get through unfortunately.)

On to the the good news, you are going to feel so much better by your daughter's wedding; you won't believe it. You will probably still need to be very careful with what you are eating and drinking then, but the pain should have subsided by then. What a wonderful thing to anticipate in your near term furtue!

selena123
Posts: 10
Joined: Jun 2012

Thanks Dog Girl!

selena123
Posts: 10
Joined: Jun 2012

I read somewhere about the "peeing razor blades" sensation. They were not kidding!! Thankfully the radiation doc had told me right up front that I'd need a squeeze bottle to try to dilute the stream while I'm peeing. Helps a little bit, but it feels like the inside body temp is about 300 degrees! Yikes!
It's only temporary, it's only temporary, it's only temporary...

AZANNIE's picture
AZANNIE
Posts: 396
Joined: Mar 2011

How well I remember that feeling. I had to grit my teeth... Yes, it was temporary - thank goodness!!! And yes, a squeeze bottle helps! Best wishes!!!

Ann

eihtak
Posts: 887
Joined: Oct 2011

....for your pain. Most of us have been there and know there are better days ahead. I had some other complications, but also strongly believe in staying ahead (if possible) of the pain. I was on an extended release oxy every 12hrs ( hate to admit it but due to other problems 80's ) and for break through pain took a 5 or 10 immediate release for a while. I was in a nursing home though so being closly watched. I am almost 1.5 years post treatment now, home, taking care of family (and self), and other than the normal long term manageable side effects, feeling good. You will get through this also, but ask for something more for pain, there is no need to make a lousy situation worse, just be sure to gradually ween off when feeling better. Also use the recommended creams, I did not use till later but wish I had earlier. Keep us posted, I will be thinking of you. As always, all in my prayers.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network